(800) 973-1540

Is cognitive decline a normal effect of a stroke?

3 answers | Last updated: Oct 30, 2010
A fellow caregiver asked...

My husband had a significant brain bleed 4 yrs ago and now has Parkinson's symptoms. He is seeing a movement disorder neurologist next week to figure out why he is deteriorating. A year ago he was able to take care of hygiene care fairly well...now I must do it because he can't seem to feel the rectum area.

My problem though is his constant obsessions to buy things, sometimes small, sometimes big things. He is always shopping on the internet rather than playing video games that would help his cognitive decline. His obsession with "selling things" on Craigslist and buying things at computer stores is overbearing, especially since we are now on a fixed income due to his disability. There is no reasoning with this man who is cognitively challenged. There is no serious memory loss so far.

Is this normal behavior after a serious stroke and can anything be done within the medical community to improve our quality of life at home? I want to take him out while he can still walk but he is not interested unless it is to purchase a "toy" or eat. If it were not for doctor appointments, he would never leave the house. He was pretty much a loner all his life, but is this normal? I don't have much more energy to make him do or not do what he needs to anymore!


Caring.com User - James Castle, M.D.
Caring.com Expert
Send a Hug or Prayer
James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.
100% helpful
A fellow caregiver answered...

This type of compulsive behavior is not common after a stroke. Although I don't know the details of his full treatment, I am a bit suspicious that one of his See also:
How can I be sure that a headache after a stroke isn't a ministroke, or TIA?

See all 581 questions about Stroke
physicians started him on a "dopamine agonist" medication for his Parkinson's symptoms. I would check this with the Movement Disorder specialist. These medicines cause, what I call, a "Las Vegas" syndrome - whereby people partake in risky, compulsive behavior, such as hypersexuality, gambling, risk taking, spending, etc. If he is on one of those medicines, I would try to get him off it and on to an alternative such as Sinemet. Please talk to your doctor about that.

If he is not taking one of those medicines, I would recommend seeing a Psychiatrist and possibly starting on a low dose anti-psychotic medication to help take the edge off these compulsive behaviors.

Good luck!


More Answers
A fellow caregiver answered...

I had a stroke dec 2003. mentally I think I am getting better but physically I am de same, although my parkinson's disease is getting worst I still walk with pain. I tried not to sleep more than 8 hrs a day. I used to work in the Medical Health Care, and so with my husband, so whatever I do, I think of the pros & cons before I do something. I live in a 2 story house,and I sleep in the 2nd floor, looking at it as an exercise for me. I know that every little thing that makes me move , helps.

merinda=las vegas, nv


A fellow caregiver answered...

It is very difficult to decide if the disease is psychological or neurological.If it is neurological then if it is Alzymer's,Parkinson's or Schizofernia or simple memory loss.Then again side effects of drugs.Interactions of drugs.Even doctors are confused many times.It seems there is no repair to brain cells.Will somebody throw more light on these issues.